Letters to the Editor
Rectus Sheath Hematoma as a Cause of Acute Abdominal Pain
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2001 Nov 15;64(10):1681-1682.
to the editor: Rectus sheath hematoma is an uncommon cause of acute abdominal pain. It may occur as a result of direct trauma, spontaneously, or as a result of twisting or abrupt changes in position.1 Other precipitating factors include anticoagulation, recent surgery, medication injection, or increased intra-abdominal pressure from coughing or pregnancy.1 Rectus sheath hematoma has been previously described in a patient receiving enoxaparin at 30 mg subcutaneously every 12 hours.1 We report the case of a patient who developed rectus sheath hematoma during treatment with enoxaparin, 70 mg subcutaneously every 12 hours, and in whom bleeding was controlled through coil embolization of the inferior epigastric artery.
A 75-year-old woman was admitted to the hospital for pneumonia and new-onset atrial fibrillation. In addition to antibiotics, the patient was placed on enoxaparin, 70 mg subcutaneously every 12 hours. On the second day after admission, the patient complained of a sudden onset of right lower quadrant abdominal pain followed by evidence of hy-povolemic shock. Laboratory studies revealed a 3 g per dL drop in the hemoglobin concentration. Physical examination revealed a palpable, firm, tender, nonmobile 5 × 6 cm right lower quadrant abdominal mass. Abdominal ultrasound confirmed an 18 × 9 3 16 cm rectus sheath cystic mass. There was a small previous injection site near the center of the hematoma. A computed tomographic scan of the abdomen performed three hours later showed a 21 × 14 × 8 cm hematoma expanding in the lower half of the right rectus sheath (see the accompanying figure).
The patient was resuscitated with intravenous fluids, fresh frozen plasma, packed red blood cells, crystalloids, and protamine sulfate. Aortoiliac and pelvic arteriography with superselective catheterization showed bleed ing emanating from two small collaterals from the right inferior epigastric artery. Bleeding was stopped through embolization with two tornado coils in the right inferior epigastric artery. The patient made a gradual and full clinical recovery.
Low-molecular-weight heparin (LMWH) offers several advantages when compared with unfractionated heparin (UH), including improved bioavailability, ease of administration, lack of required monitoring, and a decreased incidence of heparin-induced thrombocytopenia. In most clinical circumstances, the risk of bleeding appears to be comparable with that of UH.2
Results of a small prospective study in patients with atrial fibrillation showed that LMWH was an effective alternative for providing anticoagulation.4 Protamine sulfate was administered because of the persistent bleeding despite the fact that it incompletely reverses antifactor Xa activity produced by LMWH. LMWH has some disadvantages as opposed to unfractionated heparin. First, it is difficult to obtain a prompt and accurate assessment of the degree of anticoagulation that has been induced with LMWH. Second, the anticoagulant effect of LMWH is more difficult to reverse promptly because of its administration into the subcutaneous tissue and a longer biologic half-life.
We believe that the patient's coughing, anticoagulation, and possible needle puncture of the inferior epigastric artery contributed to the hematoma. Awareness of this rare clinical entity is important in the differential diagnosis of acute abdominal pain. The majority of patients with rectus sheath hematoma are treated conservatively. Catheter embolization offers a suitable alternative to surgical management in cases in which the hematoma continues to expand.
1. Edlow JA, Juang P, Margulies S, Burstein J. Rectus sheath hematoma. Ann Emerg Med. 1999;34:671–5.
2. Huang JN, Shimamura A. Low-molecular-weight heparin. Hematol Oncol Clin North Am. 1998;12:1251–81.
3. Weitz JI. Low-molecular-weight heparins. N Engl J Med. 1997;337:688–98.
4. Harenberg J, Huhle G, Piazolo L, Giese C, Heene DL. Long-term anticoagulation of outpatients with adverse events to oral anticoagulants using low-molecular-weight heparin. Semin Thromb Hemost. 1997;23:167–72.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: firstname.lastname@example.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2001 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact email@example.com for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions